Mississippi, 2009

Flash Flood in Mississippi, September 17, 2009

September 17, 2009 · NWS JAN · 1 event in 1 county or zone

An upper disturbance combined with rich gulf moisture to produce locally heavy rains across Lauderdale County during the late evening. Water covered a road in Toomsuba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper disturbance combined with rich gulf moisture to produce locally heavy rains across Lauderdale County during the late evening. Water covered a road in Toomsuba.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 17, 8:19 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 17, 8:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
919 PM CDT THU SEP 17 2009

.DISCUSSION...NO CHANGES MADE TO THE FORECAST. THE FORECAST REMAINS
ON TRACK WITH HIGHEST POPS OVER WC/NWRN ZONES. WILL ALSO ALLOW THE
FLASH FLOOD WATCH TO CONTINUE.

&&

.PREV DISCUSSION...300 PM CDT THU SEP 17 2009 TONIGHT THROUGH
SATURDAY NIGHT...STILL LOOKING AT DECENT RAIN CHANCES THROUGH THE
SHORT TERM AS WE REMAIN UNDER THE INFLUENCE OF THE NEARLY STACKED
LOW PRESSURE SYSTEM TO OUR WEST. THIS LOW PRESSURE SYSTEM THAT WAS
NOTED OVER EAST TEXAS THIS MORNING IS NOW MOVING EAST AGAIN AND IS
BACK INTO WESTERN LOUISIANA. THIS LOW PRESSURE SYSTEM HAS WEAKENED
AND MODELS AGREE THAT THE LOW WILL CONTINUE WEAKENING TONIGHT AS IT
APPROACHES OUR CWA. THE MID TO UPPER LEVEL PORTION OF THE SYSTEM
WILL LIFT NORTHEAST ACROSS OUR CWA FRIDAY AS AN OPEN TROUGH WHILE
THE ASSOCIATED SURFACE LOW LINGERS OVER OUR EAST CENTRAL LOUISIANA
PARISHES THROUGH FRIDAY NIGHT BEFORE MOVING TO THE NORTH SATURDAY.

FOR TONIGHT...OUR AIRMASS REMAINS QUITE MOIST(JAN 12Z THU PW OF
1.83IN) BUT WITH LIGHT DEEP LAYER SHEAR AND WEAK LAPSE RATES. HEAVY
RAINFALL POTENTIAL WILL REMAIN THE MAIN CONCERN WITH ANY
THUNDERSTORM ACTIVITY. DAYTIME HEATING HAS LED TO THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA. THERE REMAINS THE
CONCERN FOR FLASH FLOODING OVER PORTIONS OF OUR DELTA REGION THAT
RECEIVED VERY HEAVY RAINFALL EARLIER IN THE WEEK. ALTHOUGH FLASH
FLOOD GUIDANCE HAS COME UP RECENTLY DUE TO LIGHTER AMOUNTS DURING
THE LAST DAY OR SO...EL DORADO IN SE ARKANSAS RECORDED NEARLY TWO
INCHES IN AN HOUR JUST BEFORE NOON. OUR FLASH FLOOD WATCH WILL BE
EXTENDED THROUGH THIS EVENING FOR THE SAME AREA TO ACCOUNT FOR THE
HIGH RAINFALL RATES. THE FLASH FLOOD WATCH MAY BE EXTENDED INTO
FRIDAY BUT LOWER RAINFALL RATES ARE EXPECTED OVER OUR NORTHWEST.
MODEL GUIDANCE MIN TEMPS HAVE BEEN RUNNING TOO COOL LATELY AND
CONSIDERING LINGERING CLOUD COVER AND RAIN CHANCES WL GO SEVERAL
DEGREES ABOVE GUIDANCE AT MOST SITES TONIGHT. MOST SITES WILL BOTTOM
OUT IN THE LOWER 70S AGAIN FRIDAY MORNING.

WITH OUR WARM MOIST AIRMASS IN PLACE...SURFACE LOW OVER OUR WESTERN
ZONES AND AN UPPER TROUGH OVERHEAD...DAYTIME HEATING WILL LEAD TO
THE DEVELOPMENT OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
AGAIN FRIDAY. GUIDANCE MAX TEMPS WERE CLOSE AND MOST SITES WILL TOP
OUT IN THE MID 80S WITH SOME NORTHERN LOCATIONS HELD TO THE LOWER
80S. BY FRIDAY NIGHT THE UPPER TROUGH WILL BE MOVING NORTHEAST OF
OUR CWA ALTHOUGH OUR FLOW ALOFT WILL BACK TO SOUTHWESTERLY IN
RESPONSE TO A SECOND UPPER TROUGH OVER THE SOUTHERN PLAINS. THE WEAK
SURFACE LOW WILL LINGER OVER OUR WEST FRIDAY NIGHT INTO SATURDAY
BEFORE A DISTURBANCE IN THE SOUTHWEST FLOW ALOFT HELPS LIFT THE
SURFACE LOW OUT TO THE NORTH NORTHEAST. THE DISTURBANCE ALOFT WILL
COMBINE WITH THE SURFACE LOW...OUR MOIST AIRMASS AND DAYTIME HEATING
TO DEVELOP A DECENT COVERAGE OF CONVECTION AGAIN SATURDAY. THE BULK
OF THE CONVECTION WILL END IN THE WAKE OF THE SURFACE LOW SATURDAY
EVENING ALTHOUGH A FEW LINGERING SHOWERS WILL BE POSSIBLE IN THE
EAST THROUGH THE NIGHT. /22/

.LONG TERM...SUNDAY THROUGH WEDNESDAY...DEEP LOW PRESSURE FROM OVER
THE GULF OF ALASKA WILL EJECT AN UPPER TROUGH EASTWARD OVER THE
PACIFIC NORTHWEST...WHICH WILL BE AMPLIFYING SUNDAY AS UPPER LEVEL
JET ENERGY DIVES SOUTHWARD INTO THE BACKSIDE OF THE TROUGH. ON
SUNDAY...THE COMBINATION OF THE AMPLIFYING UPPER TROUGH IN THE LEE
OF THE ROCKIES AND AN AMPLIFYING UPPER RIDGE OVER THE APPALACHIANS
WILL FORCE THE UPPER LEVEL ZONAL JET MAX OVER THE CWA TO GRADUALLY
BECOME MORE CYCLONICALLY CURVED...WITH UPPER FLOW BACKING TO MORE
SOUTHWESTERLY AND EVEN BECOMING SOMEWHAT DIFFLUENT AS UPPER LEVEL
ENERGY LIFTS NORTHEASTWARD UPSTREAM OF THE UPPER RIDGE AXIS.
MID/UPPER-LEVEL Q-VECTOR CONVERGENCE CORRESPONDINGLY INCREASES
ACROSS THE AREA ON SUNDAY...ALONG WITH A SLIGHT INCREASE IN PWATS AS
MID/UPPER LEVEL MOISTURE OVER THE WESTERN GULF IS ADVECTED INTO THE
REGION. THUS... PRECIP CHANCES CONTINUE INTO SUNDAY...ESPECIALLY AS
APPRECIABLE SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW DEVELOPS WEST
OF THE BUILDING HIGH OVER THE EASTERN CONUS. HOWEVER...THE EARLIER
SURFACE TROUGH WILL LIKELY HAVE LIFTED NORTH OF THE AREA BY SUNDAY
AFTERNOON...PROVIDING ONLY LIMITED LOW LEVEL FORCING FOR CONVECTION.

THINGS GET RATHER INTERESTING AS AN EVEN DEEPER GULF OF ALASKA
VORTEX IS PROGGED TO INTERACT WITH AN AMPLIFYING EAST PACIFIC RIDGE
THIS WEEKEND TO CREATE AN INTENSE H2 ZONAL JET STREAK OVER THE GULF
OF ALASKA BY SUNDAY. OPERATIONAL GFS/ECMWF ARE SHOWING THE H2 JET
STREAK REACHING OVER 115 KT OVER THE PACIFIC NORTHWEST. THE
QUASI-HORIZONTAL ZONAL MOMENTUM IN THIS JET STREAK APPEARS TO BE SO
STRONG...AT LEAST BASED ON THE OPERATIONAL GFS AND ECMWF...THAT IT
COULD CUT OFF THE SOUTHERN EXTENSION OF THE AMPLIFYING UPPER TROUGH
BY MONDAY...YIELDING A CLOSED UPPER-LEVEL CYCLONIC CIRCULATION
SOMEWHERE IN THE LEE OF THE ROCKIES BY LATE MONDAY...WHICH WILL
MERGE WITH THE ALREADY PRESENT AND WEAKER UPPER LOW CURRENTLY OVER
THE EASTERN ROCKIES. THIS COULD YIELD A SPLIT-FLOW REGIME OVER THE
EASTERN TWO-THIRDS OF THE CONUS...WITH A JET STREAM BRANCH OVER THE
NORTHERN CONUS AND SOUTHERN CANADA AND A SECONDARY BRANCH AROUND THE
CLOSED CYCLONIC CIRCULATION BY TUESDAY. ADDITIONAL PIECES OF
SHORTWAVE ENERGY DIVING INTO THE BACKSIDE OF THE NORTHERN TROUGH
COULD FEED INTO THE CLOSED CIRCULATION...THOUGH MODELS TYPICALLY
DON/T HANDLE THESE IMPULSES WELL ALONG WITH THE CUT-OFF CIRCULATIONS
IN EXTENDED PERIODS...AND THUS FORECAST CONFIDENCE BEYOND MONDAY
WANES RATHER FAST. CONSIDERABLE SPREAD EXISTS AMONG GFS ENSEMBLE
PERTURBATIONS...OPERATIONAL GFS...AND ECMWF. WHILE THE OPERATIONAL
GFS AND ECMWF BOTH INDICATE A RATHER DEEP CLOSED CYCLONIC
CIRCULATION BY TUESDAY NIGHT OVER THE PLAINS STATES...SEVERAL GFS
ENSEMBLE PERTURBATIONS STILL INDICATE AN OPEN TROUGH...WITH OTHER
MEMBERS SHOWING A CLOSED CIRCULATION WELL TO THE EAST OF THE
OPERATIONAL RUN. THE EXACT SYNOPTIC SET-UP FOR THE MIDDLE OF NEXT
WEEK WILL HIGHLY MODULATE THE LOCATION OF ANY ENHANCED CONVECTIVE
ACTIVITY...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL AND STRONG
STORMS. HOWEVER...MODEL CONSENSUS IS THAT SOUTHWESTERLY FLOW ALOFT
WILL BE INCREASING LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...WITH INCREASING SYNOPTIC-SCALE ASCENT ACROSS THE AREA.

THUS FOR MONDAY...SOUTHWESTERLY FLOW ALOFT INCREASES AS THE
AFOREMENTIONED UPPER-LEVEL TROUGH AND/OR CLOSED CIRCULATION
TRANSLATES EASTWARD TOWARD THE EASTERN CONUS/WESTERN ATLANTIC UPPER
RIDGE. INCREASING MID/UPPER-LEVEL Q-VECTOR CONVERGENCE ACROSS THE
AREA EAST OF THE TROUGH AXIS WILL ALLOW COVERAGE OF PRECIP TO EXPAND
FOR MONDAY...ESPECIALLY WITH LITTLE CAP AND PWATS AROUND 1.9 INCHES.
FOR TUESDAY...SOUTHWESTERLY FLOW ALOFT CONTINUES WITH PWATS
POTENTIALLY FURTHER INCREASING AHEAD OF ANY FRONTAL FEATURES...WITH
DEEP-LAYER SYNOPTIC ASCENT INCREASING A LITTLE MORE RESULTING IN
CONTINUING PRECIP CHANCES.

A STRONG COLD FRONT ASSOCIATED WITH THE AMPLIFYING UPPER TROUGH
COULD BE MOVING SOUTHEASTWARD ACROSS THE CONUS ON MONDAY AND
TUESDAY. THE OPERATIONAL GFS...WHICH DEEPENS THE UPPER CLOSED LOW
SIGNIFICANTLY...FORMS A FRONTAL WAVE ALONG THE COLD FRONT OVER NORTH
TEXAS...WHICH THEN OCCLUDES OVER ARKANSAS TUESDAY NIGHT WHILE A COLD
FRONT MOVES ACROSS THE AREA ON WEDNESDAY. THE 16/1200 UTC RUN OF THE
ECMWF SHOWED A MUCH WEAKER FRONTAL WAVE THAT ESSENTIAL TRANSLATES
EASTWARD WITH THE FRONT...THOUGH THE TIMING IS NOT CONSIDERABLY
DIFFERENT THAN THAT FROM THE OPERATIONAL GFS RUN FROM 17/0000 UTC.
THEN THE 17/0000 UTC RUN OF THE ECMWF CAME IN WITH A GRADUAL SURFACE
WIND SHIFT TO NORTHEAST FOR WEDNESDAY...THE CLOSED CIRCULATION OVER
THE SOUTHWEST CONUS...AN UPPER RIDGE OVER THE CWA...AND ALMOST NO
PRECIP FOR WEDNESDAY. ULTIMATELY...THE TIMING AND STRENGTH OF THE
SURFACE FEATURES THIS FAR SOUTH...IF ANY...WILL BE HIGHLY MODULATED
BY THE UPPER LEVEL DYNAMICS OF THE SOUTHERN EXTENSION OF THE UPPER
TROUGH...FOR WHICH RATHER LOW CONFIDENCE EXISTS FOR TUESDAY THROUGH
THURSDAY. THIS IS ESPECIALLY THE CASE...AS A NUMBER OF PERTURBATION
MEMBERS OF THE GFS ENSEMBLE SHOW THE AREA ON THE BACKSIDE OF THE
UPPER TROUGH FOR THIS TIME...KEEPING PRECIP CHANCES RATHER LOW...AS
DOES THE LATEST ECMWF. YET...THE OPERATIONAL GFS KEEPS THE UPPER LOW
NORTHWEST OF THE AREA...WITH AT LEAST SOME MID/UPPER-LEVEL Q-VECTOR
CONVERGENCE PERSISTING. WHILE THE OPERATIONAL GFS DEPICTS DEEP
MOISTURE AND PRECIP CHANCES LINGERING BEHIND THE SURFACE FRONT...THE
LATEST ECMWF DOES NOT GIVEN HOW FAR WEST IT KEEPS THE UPPER LOW. THE
GFS APPEARS TO BE AN OUTLIER IN ITS DEPICTION OF MORE WIDESPREAD
PRECIP FOR WEDNESDAY...WITH THE ECMWF ALSO AN OUTLIER ON THE DRY
SIDE. THE ENTIRELY DRY ECMWF SOLUTION HAS BEEN DISCOUNTED FOR
WEDNESDAY GIVEN ITS POOR RUN-TO-RUN CONTINUITY FOR THE PLACEMENT OF
THE CLOSED UPPER LOW.

GENERALLY...THOUGH WITH A FEW EXCEPTIONS...MAV/MEX POPS HAVE BEEN
FOLLOWED FOR THE ENTIRE PERIOD. HOWEVER...POPS WERE TRENDED DOWNWARD
FROM THE MEX IN A FEW CASES...PARTICULARLY ON SUNDAY...WHEN MEX POPS
EXCEEDED MEH POPS AND OVERALL SYNOPTIC FORCING APPEARS TO BE
WEAK...AND PRECIP WILL MORE LIKELY BE DRIVEN BY DIURNAL HEATING
CYCLE. WEDNESDAY POPS ALSO WERE TRENDED DOWNWARD FROM THE MEX AS
THE OPERATIONAL GFS QPF FIELDS APPEAR TO BE AN OUTLIER AT THE HIGH
SIDE OF GUIDANCE SUITE...WITH POPS TRENDED TOWARD THE MEH INSTEAD.
SLIGHT CHANCE POPS CONTINUE INTO THURSDAY BASED ON A SIMILAR BLEND.
FORECAST TEMPERATURES THROUGH THE PERIOD FOLLOW MAV/MEX GUIDANCE
RATHER CLOSELY AS WELL...BUT HIGH TEMPS WERE TRENDED DOWNWARD FROM
MEX FOR TUESDAY AND WEDNESDAY...GIVEN CONVECTIVE COVERAGE AND
LIMITED INSOLATION...AS WELL AS POTENTIAL FRONTAL PASSAGE.

AS FAR AS HAZARDS FROM STORMS ON SUNDAY THROUGH WEDNESDAY ARE
CONCERNED... THREAT OF HEAVY RAIN WILL CONTINUE WITH PLENTIFUL
MOISTURE TRANSPORT INTO THE AREA WITH EFFICIENT RAINFALL RATES.
STORM MOTIONS WILL BE INCREASED FOR SUNDAY THROUGH WEDNESDAY...WHICH
COULD MITIGATE FLASH FLOOD POTENTIAL SOMEWHERE. HOWEVER...ANTECEDENT
HEAVY RAINFALL AND SATURATED SOILS WILL RAISE SOME CONCERN FOR FLASH
FLOODING AND THEREFORE THE THREAT WILL NEED TO BE MONITORED CLOSELY.
BEHIND ANY FRONT FOR LATE WEDNESDAY INTO THURSDAY...THREAT FOR FLASH
FLOODING WOULD DIMINISH SOMEWHAT THEN. STRENGTH OF DEEP LAYER SHEAR
COULD SUPPORT STRONG STORMS DURING THIS TIME AS WELL...ESPECIALLY
ALONG AND AHEAD OF ANY FRONT FOR TUESDAY...BUT RATHER WIDESPREAD
CONVECTIVE COVERAGE AND ASSOCIATED CONVECTIVE OVERTURNING...AND
POTENTIAL FOR DEEP SHEAR TO BE DISASSOCIATED FROM HIGHER INSTABILITY
IF THE UPPER LOW CUTS OFF TOO EARLY...ADDS CONSIDERABLE UNCERTAINTY
FOR STRONG THUNDERSTORM POTENTIAL NEXT WEEK DESPITE INCREASING DEEP
SHEAR. /COHEN/

&&

.AVIATION...GENERALLY VFR CEILINGS AT ALL TAF SITES THIS EVENING
WITHE LOCAL MVFR/IFR CEILINGS AND VISIBILITIES IN ISOLATED TSTMS.
CEILINGS AND VISIBILITIES AGAIN REDUCED TO MVFR/IFR IN STRATUS/FOG
AFTER MIDNIGHT...IMPROVIING BY MID MORNING FRIDAY. WILL SEE
GENERALLY VFR CONDITIONS DURING THE DAY FRIDAY WITH LOCALIZED
MVFR/IFR VISIBILITIES AND CEILINGS IN ISOLATED TSTMS./17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025-026-
     034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
     023.

AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.

&&

SHORT TERM:22
LONG TERM:COHEN
AVIATION:17
Hazardous weather outlook, Sep 17, 9:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT THU SEP 17 2009

LAZ024>026-MSZ027>033-036>039-042>066-072>074-182030-
CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1000 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

LOCALLY HEAVY RAIN LEADING TO THE PONDING OF WATER ON ROADS...LOW
LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE THROUGH FRIDAY WITH
ANY THUNDERSTORM. AN APPROACHING LOW PRESSURE SYSTEM WILL COMBINE
WITH OUR MOIST AIRMASS TO PRODUCE ROUNDS OF THUNDERSTORMS WITH VERY
HEAVY RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-026-034-035-040-
041-182030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
1000 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

LOCALLY HEAVY RAIN RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
WITH THUNDERSTORMS THROUGH FRIDAY. THIS AMOUNT OF RAIN OVER NEARLY
SATURATED SOILS WILL LIKELY LEAD TO RUNOFF PROBLEMS. THE PONDING OF
WATER ON AREA ROADS...AS WELL AS IN LOW LYING AND POORLY DRAINED
AREAS CAN BE EXPECTED. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE IN THE HEAVIEST DOWNPOURS. RESIDENTS SHOULD BE READY TO MOVE
TO HIGHER GROUND IF WARNINGS ARE ISSUED OR FLOODING IS OBSERVED. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17/22

In the hours before

Special weather statement, Sep 17, 3:49 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT THU SEP 17 2009

MSZ036-172220-
HOLMES MS-
449 PM CDT THU SEP 17 2009

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF
LEXINGTON AT 449 PM CDT...MOVING NORTHWEST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. IF RAINFALL PERSISTS...A FLASH FLOOD
WARNING MAY BE NEEDED.

PEOPLE IN HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Sep 17, 5:16 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT THU SEP 17 2009

MSZ048-172355-
HINDS MS-
616 PM CDT THU SEP 17 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF BOLTON AT 617 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTH CENTRAL HINDS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

JC
Special weather statement, Sep 17, 7:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
818 PM CDT THU SEP 17 2009

ARZ075-MSZ034-180215-
CHICOT AR-WASHINGTON MS-
818 PM CDT THU SEP 17 2009

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED 7 MILES SOUTH OF HOLLANDALE AT 815 PM CDT...MOVING
NORTH AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS CAPABLE OF HEAVY
RAINFALL ARE ALSO LOCATED NEAR AVON.

VERY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. ONE TO THREE
INCHES COULD BE POSSIBLE IN THESE STRONG STORMS. IF THESE STORMS
PERSIST A FLASH FLOOD WARNING MAY NE NECESSARY.

PEOPLE IN SOUTHERN WASHINGTON AND SOUTHEASTERN CHICOT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Sep 17, 7:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
841 PM CDT THU SEP 17 2009

ARZ074-180220-
ASHLEY AR-
841 PM CDT THU SEP 17 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 7 MILES SOUTHWEST OF CROSSETT AT 841 PM CDT...MOVING NORTH AT
15 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD BE POSSIBLE WITH THIS STORM
IN ONE HOUR. IF RAINFALL PERSISTS A FLASH FLOOD WARNING COULD BE
NECESSARY.

PEOPLE IN SOUTHWESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

JC
Special weather statement, Sep 17, 8:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
915 PM CDT THU SEP 17 2009

LAZ007-015-180315-
MOREHOUSE LA-RICHLAND LA-
915 PM CDT THU SEP 17 2009

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM BEEKMAN TO JUST SOUTH OF HOLLY RIDGE AT 914 PM.
THESE STORMS ARE CAPABLE OF PRODUCING AROUND 1 TO 2 INCHES IN ONE
HOUR AS SOME OF THEM MOVE REPEATEDLY ACROSS THE SAME AREA. IF THESE
RAINFALL AMOUNTS PERSIST...SOME LOCATIONS MAY NEED TO BE PUT UNDER A
FLASH FLOOD WARNING.

PEOPLE IN NORTHEASTERN RICHLAND AND MOREHOUSE PARISHES SHOULD MONITOR
THIS STORM CLOSELY.

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 144 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
September 17, 9:00 PM CST to 9:40 PM CST
Where
Lauderdale County, 2.11 mi S of Kewanee to 1.76 mi S of Kewanee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.390, -88.455

Heavy rainfall caused water to flood a portion of Shelton-Shelby Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192801.